Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 165, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 23, 2004, 5:45 PM CDT for Atascosa County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2004, 5:45 PM CDT (22:45 UTC)
- Expired
- Oct 23, 2004, 6:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
County Atascosa County, TX
The radar
The Austin/San Antonio radar (KEWX), 104 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 10.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1428 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 232245 SVRSAT TXC013-232330- /X.NEW.KEWX.SV.W.0015.041023T2245Z-041023T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 545 PM CDT SAT OCT 23 2004 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES... ATASCOSA * UNTIL 630 PM CDT * AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTH OF CAMPBELLTON...AND MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CAMPBELLTON BY 555 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 2895 9828 2883 9843 2852 9814 2867 9798 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:00 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Oct 23, 3:00 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 300 PM CDT SAT OCT 23 2004 .DISCUSSION... THE FIRST OF TWO UPPER-AIR SHORTWAVES HAS MOVED ACROSS SOUTH CENTRAL TEXAS AND IS EXITING EASTWARD. MOVING ALONG BEHIND THIS WAVE IS ITS ASSOCIATED CONVECTIVE ACTIVITY WHICH IS NOW OVER THE EXTREME SOUTHEASTERN COUNTIES EXTENDING EAST INTO EAST TEXAS AND LOUISIANA. THE SECOND AND LESS ACTIVE SHORTWAVE IS CURRENTLY MOVING ACROSS THE REGION PRODUCING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. BEHIND THE SHORTWAVE...NORTHWEST WINDS PREVAIL...AS SEEN BY DOPPLER RADAR VAD WINDS AND THE WIND PROFILER OBSERVATION NETWORK ACROSS TEXAS. CLEARING SKIES ARE BEING OBSERVED ACROSS THE WESTERN SECTIONS OF THE STATE...HOWEVER THE SOUTH CENTRAL SECTION WILL REMAIN SOMEWHAT CLOUDY. IR AND WV SATELLITE LOOPS SHOW A MODEL GUIDANCE IN GOOD AGREEMENT WITH THE CURRENT TRENDS AND FORECAST. BRINGING YET ANOTHER SHORTWAVE ACROSS TEXAS ON SUNDAY. THIS SETS UP SOUTHWEST FLOW ALOFT WHICH WILL RESULT IN WARMER TEMPERATURES AND DRYER CONDITIONS. HOWEVER...AT THE SURFACE... DEEP MOISTURE WILL PROVIDE THE FUEL NEEDED FOR AFTERNOON HEATING CONVECTIVE TYPE THUNDERSTORMS. THIS WILL RESULT IN PARTLY TO MOSTLY CLOUDY SKIES THROUGH THE WEEK AND CONTINUED CHANCES OF RAIN. MODELS MOVE A CANADIAN AIRMASS COLD FRONT INTO TEXAS LATE IN THE WORKWEEK AND THIS WILL SHUTOFF THE PRECIPITATION CHANCE AND BRING COOLER TEMPERATURES. FOR THE REMAINDER OF THIS WEEKEND AND INTO THE UPCOMING WORKWEEK... AFTERNOON HEATING AND DEEP LOW LEVEL MOISTURE OFF THE GULF WILL CONTINUE THE CHANCES OF PRECIPITATION. A STRONG BAJA/PACIFIC TAPE ACROSS MEXICO AND INTO TEXAS WILL PROVIDE MID/UPPER LEVEL MOISTURE WITH MOSTLY CLOUDY SKY CONDITIONS ALONG WITH A CHANCE OF SHOWERS. COOLER TEMPERATURES ALOFT DUE TO THE SHORTWAVE PASSAGE WILL RESULT IN DAYTIME HIGHS IN THE 80S NEAR 90 AND NIGHTTIME LOWS IN THE UPPER 60S INTO THE 70S. LATER IN THE WORKWEEK...LOOKING FOR A COLD FRONT WITH COOLER TEMPERATURES AND MORE NORMAL LATE OCTOBER WEATHER. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 85 69 86 / 30 40 30 20 AUSTIN BERGSTROM INTL AIRPORT 70 84 67 85 / 30 40 30 20 DEL RIO INTL AIRPORT 69 87 69 87 / 20 30 30 20 SAN ANTONIO INTL AIRPORT 71 86 69 87 / 30 40 30 20 && .EWX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Oct 23, 5:23 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 523 PM CDT SAT OCT 23 2004 TXZ171>173-183>194-202>209-217>225-228-241100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 523 PM CDT SAT OCT 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE... AN UPPER LEVEL DISTURBANCE AND COOL FRONT WILL INTERACT WITH AMPLE MOISTURE TO GENERATE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAINLY SOUTH OF AN EAGLE PASS TO SAN ANTONIO TO GIDDINGS LINE. SOME THUNDERSTORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. ISOLATED RAINFALL RATES OF ONE TO TWO INCHES PER HOUR ARE POSSIBLE AND MAY CAUSE SOME MINOR FLOODING OF LOW LYING AREAS AND LOW WATER CROSSINGS. THE THREAT WILL DIMINISH DURING THE OVERNIGHT HOURS AS THE AIRMASS STABILIZES AND SOME DRIER AIR MOVES INTO THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS AN OCCASIONAL SLIGHT CHANCE OF THUNDERSTORMS THROUGHOUT THE NEXT SEVEN DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 9:58 PM CDT | Severe Thunderstorm Warning | EWX | Llano | 47 min |
| Oct 22, 10:37 PM CDT | Severe Thunderstorm Warning | EWX | Burnet | 53 min |
| Oct 23, 12:03 AM CDT | Flash Flood Warning | EWX | Bandera | 3 hr |
| Oct 23, 12:42 AM CDT | Flash Flood Warning | EWX | Kendall | 3 hr |
| Oct 23, 1:10 AM CDT | Flash Flood Warning | EWX | Kerr | 2 hr |
| Oct 23, 3:37 AM CDT | Flash Flood Warning | EWX | Kendall | 3 hr |
| Oct 23, 3:46 AM CDT | Flash Flood Warning | EWX | Blanco | 3 hr |
| Oct 23, 5:25 AM CDT | Flash Flood Warning | EWX | Comal, Hays | 3 hr |
| Oct 23, 6:25 AM CDT | Flash Flood Warning | EWX | Kendall | 2 hr |
| Oct 23, 8:18 AM CDT | Flash Flood Warning | EWX | Caldwell, Gonzales, Guadalupe | 3 hr |
| Oct 23, 10:26 AM CDT | Flash Flood Warning | EWX | Fayette, Lavaca | 3 hr |
| Oct 23, 4:50 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa | 55 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.